Simple Steps to Lower the Risk of a Hematoma in Breast Augmentation Surgery
Hematomas, which are undesirable accumulations of blood, are an inherent risk of most surgical procedures. They are relatively uncommon following a breast augmentation, occurring in about 1 to 4 percent of patients. Simple precautions can be taken to help minimize the incidence.
Medications and other substances that interfere with the ability of blood to clot normally will increase the risk for the development of a hematoma following surgery. Commonly used medications that are known to have this side-effect include aspirin, ibuprofen, Motrin and Aleve. There are also ones specifically used as blood thinning agents to prevent clots such as Coumadin, Warfarin and Plavix. Many herbal supplement as well as Vitamin E and fish oils also have blood thinning effects.
My patients are provided with a thorough list of medicines, supplements and herbs that should be avoided for a specific period of time. Most of these medications, Vitamin E and herbal supplements should not be taken starting two weeks preoperatively and continuing until two weeks postoperatively. Therapeutic blood thinners like Coumadin and Warfarin are typically stopped two to three days before surgery and restarted again around two to three days postoperatively. Clearance from your physician to temporarily discontinue these medications is mandatory.
Vigorous activities that involve considerable exertion, heavy lifting or repetitive upper extremity movements can increase the risk of hematomas. My patients are instructed to avoid sports, aerobics, jogging, and similar activities for around three weeks after surgery. For those women who have a fairly physical or strenuous job such as hairdressers, nurses and waitresses, some restrictions are recommended during this period of time.
A few simple steps taken can keep your risk low for developing a hematoma following a breast enlargement and therefore avoid the undesirable consequences.
Steven H. Turkeltaub, M.D. P.C.
Scottsdale and Phoenix, Arizona